Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


An extremal decomposition problem for harmonic measure

Authors: Vladimir N. Dubinin and Matti Vuorinen
Journal: Proc. Amer. Math. Soc. 140 (2012), 2441-2446
MSC (2010): Primary 30C85
Published electronically: November 17, 2011
MathSciNet review: 2898706
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ E$ be a continuum in the closed unit disk $ \vert z\vert\le 1$ of the complex $ z$-plane which divides the open disk $ \vert z\vert < 1$ into $ n\ge 2$ pairwise nonintersecting simply connected domains $ D_k$ such that each of the domains $ D_k$ contains some point $ a_k$ on a prescribed circle $ \vert z\vert = \rho $, $ 0 <\rho <1\, , \, k=1,\dots ,n\,. $ It is shown that for some increasing function $ \Psi \,,$ independent of $ E$ and the choice of the points $ a_k,$ the mean value of the harmonic measures

$\displaystyle \Psi ^{-1}\left [ \frac {1}{n} \sum _{k=1}^{k} \Psi ( \omega (a_k,E, D_k))\right ] $

is greater than or equal to the harmonic measure $ \omega (\rho , E^* , D^*)\,,$ where $ E^* = \{ z: z^n \in [-1,0] \}$ and $ D^* =\{ z: \vert z\vert<1, \vert{\rm arg}\, z\vert < \pi /n\} \,.$ This implies, for instance, a solution to a problem of R. W. Barnard, L. Cole, and A. Yu. Solynin concerning a lower estimate of the quantity $ \inf _{E} \max _{k=1,\dots ,n} \omega (a_k,E, D_k)\,$ for arbitrary points of the circle $ \vert z\vert = \rho \,.$ These authors stated this hypothesis in the particular case when the points are equally distributed on the circle $ \vert z\vert = \rho \,.$

References [Enhancements On Off] (What's this?)

  • [A] Lars V. Ahlfors, Conformal invariants: topics in geometric function theory, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. MR 0357743
  • [BCS] Roger W. Barnard, Leah Cole, and Alexander Yu. Solynin, Minimal harmonic measure on complementary regions, Comput. Methods Funct. Theory 2 (2002), no. 1, 229–247. MR 2000559, 10.1007/BF03321018
  • [D1] V. N. Dubinin, The product of internal radii of “partially nonoverlapping” domains, Questions in the metric theory of mappings and its application (Proc. Fifth Colloq. Quasiconformal Mappings, Generalizations Appl., Donetsk, 1976) “Naukova Dumka”, Kiev, 1978, pp. 24–31, 181 (Russian). MR 558368
  • [D2] V. N. Dubinin, Symmetrization in the geometric theory of functions of a complex variable, Uspekhi Mat. Nauk 49 (1994), no. 1(295), 3–76 (Russian); English transl., Russian Math. Surveys 49 (1994), no. 1, 1–79. MR 1307130, 10.1070/RM1994v049n01ABEH002002
  • [J1] James A. Jenkins, On the existence of certain general extremal metrics, Ann. of Math. (2) 66 (1957), 440–453. MR 0090648
  • [J2] James A. Jenkins, The method of the extremal metric, Handbook of complex analysis: geometric function theory, Vol. 1, North-Holland, Amsterdam, 2002, pp. 393–456. MR 1966200, 10.1016/S1874-5709(02)80015-4
  • [K] J. Krzyż, Circular symmetrization and Green’s function, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astr. Phys. 7 (1959), 327–330 (unbound insert) (English, with Russian summary). MR 0107701
  • [Kuz] G. V. Kuz′mina, Methods of the geometric theory of functions. II, Algebra i Analiz 9 (1997), no. 5, 1–50 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 9 (1998), no. 5, 889–930. MR 1604397
  • [PBM] A. P. Prudnikov, Yu. A. Brychkov, and O. I. Marichev, Integraly i ryady, “Nauka”, Moscow, 1981 (Russian). Elementarnye funktsii. [Elementary functions]. MR 635931
  • [S] A. Yu. Solynin, Moduli and extremal metric problems, Algebra i Analiz 11 (1999), no. 1, 3–86 (Russian); English transl., St. Petersburg Math. J. 11 (2000), no. 1, 1–65. MR 1691080

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30C85

Retrieve articles in all journals with MSC (2010): 30C85

Additional Information

Vladimir N. Dubinin
Affiliation: Institute of Applied Mathematics, Far-Eastern Branch of the Russian Academy of Sciences, Vladivostok, Russia

Matti Vuorinen
Affiliation: Department of Mathematics, University of Turku, Turku 20014, Finland

Keywords: Harmonic measure, inner radius, extremal decomposition.
Received by editor(s): December 4, 2010
Received by editor(s) in revised form: January 6, 2011, and February 24, 2011
Published electronically: November 17, 2011
Additional Notes: The research of the first author was supported by the Far-Eastern Branch of the Russian Academy of Sciences, project 09-III-A-01-007
The second author was supported by the Academy of Finland, project 2600066611
Communicated by: Mario Bonk
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.